Hail, Gwinnett
- When
- August 8, 6:25 PM EST
- Where
- Gwinnett County, Snellville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.850, -84.017
The public reported penny-sized hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 4:41 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 PM EDT FRI AUG 8 2003 340 PM EDT PUBLIC FORECAST DISCUSSION... .OVERVIEW... HIGHLY AMPLIFIED PATTERN CONTINUES ACROSS CONUS WITH WESTERN RIDGE AND EASTERN TROUGH. LEE SIDE SURFACE TROUGH PREVAILS FROM CAROLINAS THROUGH CENTRAL GA. .SHORT TERM... LATEST RADAR SHOWING ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS PARTS OF NORTHERN AND SOUTHERN GEORGIA ALONG PERIPHERY OF SURFACE TROUGH. MORNING SOUNDING SHOWING SLIGHTLY MORE UNSTABLE AIR WITH COOLING ALOFT ABOVE 800 MB...HOWEVER...SLIGHTLY DRIER ALSO WITH PW OF 1.35 COMPARED TO AROUND 1.6 YESTERDAY. THIS MAKING THE DIFFERENCE IN DECREASE IN CONVECTIVE COVERAGE THIS AFTERNOON. PE VALUES REMAIN LOW INTO THIS EVENING WITH LESS THAN 30 PERCENT POSSIBLE COVERAGE...THUS HAVE DROPPED THE POPS SLIGHTLY TO ISOLATED COVERAGE. SATURDAY LOOKS MORE OF THE SAME WITH BEST CHANCE OF CONVECTION ACROSS SOUTHERN PORTION OF CWA FROM COLUMBUS TO MACON. WITH NO UPPER SUPPORT AND LACK OF DEEP MOISTURE FOR THIS TIME OF YEAR...COVERAGE AGAIN ISOLATED NORTH WITH SCATTERED (NEAR 30 PERCENT COVERAGE) SOUTH CWA IN BETTER SURFACE FORCING. COVERAGE MAY INCREASE SLIGHTLY SUNDAY WITH BIT MORE CONVECTIVE ORGANIZATION AS UPPER JET SPEED DIFFLUENCE INCREASES AND UPPER VORT LOBE SWINGS THROUGH. TEMPS NEAR CLIMO. .EXTENDED... UPPER PATTERN MAKES TRANSITION AS PREVAILING EASTERN TROUGH SHEARS OUT AND BERMUDA RIDGE NOSES INTO SOUTHEAST US. EXPECT INCREASE IN RW/TRW AS WEAK WAVES RIDE OUT OF GULF. PRECIP EFF VALUES TO POPS INCREASE IN ACCORDANCE WITH GFS GUIDANCE AND ENSEMBLE GUIDANCE NUMBERS. OVERALL...WILL SEE AFTERNOON RW/TRW INCREASE MONDAY THROUGH WEDNESDAY. TEMPS NEAR CLIMO. .PRELIMINARY POINT TEMPS/POPS... KATL 68 87 68 86 / 20 30 20 30 KAHN 67 87 67 86 / 30 30 20 30 KGVL 67 85 67 85 / 20 30 20 30 KRMG 66 89 66 88 / 10 20 10 20 KCSG 71 89 70 88 / 20 30 20 30 KMCN 69 89 68 89 / 30 30 20 30 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. AVIATION DISCUSSION... WV IMAGERY SHOWS DRY SLOT RUNNING FROM SOUTHEAST AL ACROSS MIDDLE GEORGIA INTO NORTHEAST GEORGIA. THIS IS KEEPING TRW ACTIVITY TO A MINIMUM COMPARED TO YESTERDAY. STILL A FEW RW/TRW DEVELOPING ALONG A SURFACE TROUGH FROM NE GA TO JUST N OF CSG. THESE SHOULD BE SOUTH OF ATL IN THE NEXT HOUR OR SO. AFTER THAT GENERALLY SCT CLOUDS THROUGH MIDNIGHT. WITH SOME DRYING AND LACK OF PRECIP...SHOULD SEE MAINLY FOG IN THE MORNING VS. THE STRATUS OF THE PAST COUPLE OF DAYS. JCD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1120 AM EDT FRI AUG 8 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-082215- 1120 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WITH HEAVY RAIN EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A PERSISTENT UPPER TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE EASTERN STATES. A SERIES OF WEAK SHORT WAVES WILL ROTATE THROUGH THE TROUGH THIS AFTERNOON AND TONIGHT. A VERY MOIST AIR MASS REMAINS OVER NORTH AND CENTRAL GEORGIA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HEAVY RAIN AND POSSIBLE FLOODING. FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH CAN ALSO BE EXPECTED. .DISCUSSION... AS THE WEAK SHORT WAVES ROTATE THROUGH THE TROUGH THIS AFTERNOON...DAYTIME HEATING WILL ALSO HELP DESTABILIZE THE ATMOSPHERE. LIFTED INDEX VALUES THIS AFTERNOON ARE FORECAST TO BE MINUS 3 TO MINUS 6 AND CAPES OF 2000 TO 2500. HOWEVER...THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
GAZ078-082145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 520 PM EDT FRI AUG 8 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN HARRIS COUNTY UNTIL 545 PM EDT... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM AROUND 10 MILES WEST OF HAMILTON...THIS THUNDERSTORM WAS NEARLY STATIONARY. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THIS STORM...AND POSSIBLY SOME SMALL HAIL. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ023-024-082215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 529 PM EDT FRI AUG 8 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN BANKS AND HALL COUNTIES UNTIL 615 PM EDT... AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR ALTO TO LULA...MOVING SOUTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ113-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 541 PM EDT FRI AUG 8 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN TOOMBS COUNTY UNTIL 630 PM EDT... AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NORTHEAST OF LYONS TO SOUTHWEST OF SANTA CLAUS... THESE THUNDERSTORMS WERE MOVING SLOWLY NORTHEAST. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ023>025-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 617 PM EDT FRI AUG 8 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN JACKSON...BANKS AND HALL COUNTIES UNTIL 700 PM EDT... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM EAST OF ALTO TO GILLSVILLE AND NEAR BROOKTON... MOVING SOUTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ034-045-082345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 707 PM EDT FRI AUG 8 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN DEKALB AND GWINNETT COUNTIES UNTIL 745 PM EDT... AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM AROUND LAWRENCEVILLE TO LITHONIA...THESE THUNDERSTORMS WHERE MOVING VERY SLOWLY SOUTHEAST. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ023-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 711 PM EDT FRI AUG 8 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN HALL COUNTY UNTIL 800 PM EDT... AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM WEST OF GAINESVILLE TO CANDLER...MOVING SOUTH AT 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The Atlanta radar (KFFC), 74 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
1 hail. Local standard time, as filed.
The public reported penny-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374571.